Texas, 2017

Tornadoes and Flash Flooding in Texas, May 28, 2017

May 28, 2017 · NWS SHV · 23 events in 7 counties and zones

Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. These storms mostly dissipated by midday, leaving numerous outflow boundaries across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. These storms mostly dissipated by midday, leaving numerous outflow boundaries across the area. Meanwhile, a warm front moving northward into the area resulted in dew points quickly rising from the mid 60s to the mid 70s with its passage. This front stalled out near the Interstate 30 corridor of Northeast Texas, and south of this boundary, scattered thunderstorms quickly developed by mid-afternoon and spread east across East Texas near and south of the Interstate 20 corridor. These storms rapidly intensified during peak afternoon heating and instability, and produced numerous reports of wind damage across extreme Eastern Texas and even two short EF-1 tornadoes near and east of Longview. Training storms moving west to east also producing brief flash flooding at some locations. In the storms' wake, over 103,000 customers were left without power across East Texas and Western Louisiana in the AEP SWEPCO coverage area, which was the 4th worst storm (with outages) in the company's 105 year history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 3:12 PM CST, 33 minutes earlier.

Area forecast discussion, May 28, 3:12 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
412 PM CDT Sun May 28 2017

.DISCUSSION...
The cold front, weak as it is, is nosing into Northeast Texas to
Mineola and Gilmer. Thunderstorms will lend a convective outflow
assist and help to foster a good push into much of the ArkLaTex.
The HRRR has been playing catch up all day and is not too far off
now, but really explodes with much more widespread activity into
the evening along and South of I-20.

The models nudge a weak surface high down to along I-30 and put
the shields up with an active week for many rain wise South of the
boundary, which is still much of our area. The cold front will
sort of run out of gas and remain parked in the ArkLaTex just
drifting back and forth in the light South wind and numerous
outflows to boost coverage for the next few days. Some maybe heavy
at times and all with dangerous lightning. If thunder roars, go
indoors. Good advice for the kiddo's going forward into the rest
of spring 2017. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  80  68  80 /  60  50  30  30
MLU  72  81  67  80 /  60  60  30  30
DEQ  61  86  62  85 /  20  10  10  20
TXK  66  82  64  82 /  30  20  10  20
ELD  66  78  66  81 /  50  40  20  30
TYR  66  79  66  82 /  50  40  20  30
GGG  68  80  66  81 /  50  40  20  30
LFK  71  81  68  82 /  80  60  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24
Hazardous weather outlook, May 28, 11:17 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1217 PM CDT Sun May 28 2017

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-291730-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1217 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for much of Eastern Texas and
for all of Louisiana along and South of the I-20 corridor.

.DAY ONE...This Afternoon and Tonight...

Overnight thunderstorms have been ongoing into the afternoon along
I-20 from Shreveport to Ruston and Monroe. This will persist with
daytime heating while slowly moving Southeast. Some Hail has
occurred with these storms in particular and more is possible.
During the afternoon expect new thunderstorm development to be
likely in East Texas, and then overspreading much of the ArkLaTex
into the evening as the cold front and an upper low move over
head. Hail and damaging winds will be possible with more heating
and destabilization. If thunder roars, go indoors and clear the
lake if boating. Lightning is very dangerous, so be safe this
holiday weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

This is a weak cold front and will only hold the chance for more
thunderstorms to occur on Memorial day and into much of the new
work week along and South of I-20 where rain is much needed for
the year as a whole. Along with the blessing of rain will come the
threat for gusty winds as temperatures heat up. Also the threat
for dangerous lightning will remain for those out of doors.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed later today.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
291730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-
1217 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for Southern Arkansas,
Southeast Oklahoma and adjacent Northeast Texas along I-30.

.DAY ONE...This Afternoon and Tonight...

The cold front will ease across the I-30 corridor late today and
after a busy overnight, the chance for many more thunderstorms
has diminished. However, isolated strong thunderstorms may yet
accompany the front later today and early evening as an upper
disturbance moves over the area. Hail would be the primary threat
from anymore strong storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

This cold front is fairly weak, but may have enough of an
influence to keep most of the new week's thunderstorm activity
more or less focused along the I-20 corridor into midweek.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters should not be needed through
tonight.

24

In the hours before

Local storm report, May 28, 1:08 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
208 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             4 W RED CHUTE           32.58N 93.67W
05/28/2017  E1.00 INCH       BOSSIER            LA   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL IN THE
            TIBURON NEIGHBORHOOD VIA NWS SHREVEPORT
            FACEBOOK PAGE.

&&

20
Local storm report, May 28, 1:14 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             4 N BOSSIER CITY        32.59N 93.70W
05/28/2017  E1.00 INCH       BOSSIER            LA   PUBLIC

            PUBLIC REPORTS HAIL IN THE LAKEWOOD
            NEIGHBORHOOD IN NORTH BOSSIER.

&&

20
Local storm report, May 28, 1:21 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HAIL             RED CHUTE               32.58N 93.61W
05/28/2017  E0.88 INCH       BOSSIER            LA   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL IN DOGWOOD
            NEIGHBORHOOD VIA NWS SHREVEPORT FACEBOOK
            PAGE.

&&

20
Local storm report, May 28, 2:34 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     4 SW HOCHATOWN          34.16N 94.71W
05/28/2017                   MCCURTAIN          OK   PUBLIC

            LARGE TREE DOWN ON MARINA LANE NEAR BEAVERS
            BEND MARINA.

&&

20
Special weather statement, May 28, 2:35 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT SUN MAY 28 2017

TXZ110-124-125-282115-
Upshur TX-Camp TX-Wood TX-
335 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN UPSHUR AND
SOUTHWESTERN CAMP COUNTIES UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quitman, or 10 miles north of Mineola, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mineola, Winnsboro, Quitman, Rosewood, Pleasant Grove, Hainesville,
Golden, Forest Hill, Alba, Yantis, Perryville, Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9500 3259 9496 3266 9556 3272 9564
      3296 9566
TIME...MOT...LOC 2034Z 272DEG 49KT 3281 9554

Palmer
Special weather statement, May 28, 3:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
418 PM CDT SUN MAY 28 2017

TXZ108-110>112-124>126-136>138-282200-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Cass TX-Camp TX-Marion TX-
Wood TX-Franklin TX-Morris TX-
418 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...SOUTHWESTERN
CASS...WESTERN MARION...NORTHWESTERN HARRISON...SOUTHWESTERN
FRANKLIN...EASTERN WOOD...UPSHUR...SOUTHERN MORRIS...CAMP AND
NORTHWESTERN GREGG COUNTIES UNTIL 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Longview, Marshall, White Oak, Gladewater, Gilmer, Pittsburg,
Winnsboro, Leesburg, Jefferson, Linden, Hughes Springs, Lone Star,
Big Sandy, Hawkins, Ore City, Clarksville City, East Mountain,
Scroggins, Berea and Harleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9532 3296 9531 3299 9531 3300 9485
      3298 9482 3300 9482 3301 9434 3253 9428
      3255 9539
TIME...MOT...LOC 2117Z 259DEG 34KT 3276 9490

05

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 3 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 28, 3:45 PM CST
Where
Gregg County, 1.09 mi NW of Gladewater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.540, -94.945

Small limbs and power lines were blown down in Gladewater.

Hail, Gregg

When
May 28, 3:50 PM CST
Where
Gregg County, 1.94 mi NNE of White Oak
Measured
1.25 in hail
Reported by
Public
Coordinates
32.557, -94.862

Half dollar size hail fell in White Oak.

Thunderstorm Wind, Gregg

When
May 28, 3:50 PM CST
Where
Gregg County, 2.01 mi NNE of White Oak
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.558, -94.862

A tree fell onto a home in White Oak.

Tornado, Gregg

When
May 28, 3:53 PM CST to 4:03 PM CST
Where
Gregg County, 1.82 mi SW of Spring Hill to 3.49 mi N of (Ggg)gregg Co Arpt L
Rating
EF1
Path length
10.27 mi
Path width
800 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
32.550, -94.820

An EF-1 tornado with maximum estimated winds near 105 mph touched down along Pine Tree Road just north of West Cheryl Street northwest of Longview. The tornado proceeded south southeast through the Tenneryville area snapping and uprooting numerous trees in the area. The tornado traveled just west of the Pine Tree ISD campus and continued southeast towards Highway 80, uprooting and twisting numerous trees, with several landing on homes. The tornado continued southeast towards the Greggton community where it damaged a few homes along Willow Springs Drive before crossing Highway 31 and the West Loop 281 where it began to turn more to the east southeast. The tornado caused the most visible damage along its path where it collapsed a steel dome owned by Komatsu, before continuing to the southeast causing mainly tree damage before lifting along Huntsman Way south of Interstate 20 just west of the Eastman Chemical Company.

Hail, Marion

When
May 28, 3:55 PM CST
Where
Marion County, 2.92 mi SSW of Orrs
Measured
0.75 in hail
Reported by
Public
Coordinates
32.794, -94.546

Penny size hail fell along Lake O' the Pines.

Hail, Marion

When
May 28, 3:55 PM CST
Where
Marion County, 5.55 mi S of Smithland
Measured
1 in hail
Reported by
Public
Coordinates
32.741, -94.188

Quarter size hail fell between Smithland and Caddo Lake State Park along Highway 43.

Tornado, Gregg

When
May 28, 4:07 PM CST to 4:11 PM CST
Where
Gregg County, 2.42 mi W of Easton to 0.38 mi NW of Easton
Rating
EF1
Path length
2.19 mi
Path width
400 yd
Continued into
Rusk, Tx (SHV)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.383, -94.621

A weak EF-1 tornado with maximum estimated winds near 90 mph touched down 2 miles west of the Easton community along Highway 2906 where it uprooted several trees. This tornado continued east along Highway 2906 where several more trees were snapped or uprooted with the most noticeable damage found in the city of Easton along the Gregg/Rusk County line. Several trees were uprooted and fell on homes in Easton, before moving across the city on the Rusk County side.

Thunderstorm Wind, Gregg

When
May 28, 4:10 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Widespread wind damage was common across the city of Longview, with numerous trees down, and some of which were on homes, vehicles, and power lines.

Tornado, Rusk

When
May 28, 4:11 PM CST to 4:12 PM CST
Where
Rusk County, 2.21 mi WNW of Flanagan to 0.33 mi ENE of Flanagan
Rating
EF1
Path length
2.45 mi
Path width
400 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.385, -94.584

This is the continuation of the Gregg County tornado near the Easton community. This EF-1 tornado, with maximum estimated winds near 90 mph, continued east southeast through and southeast of Easton along County Road 2210 in Northeast Rusk County where numerous trees were snapped or uprooted. This tornado lifted about 3 miles east of Easton along County Road 2210 where the storm transitioned into a very long-lasting damaging straight-line wind event across extreme Eastern Texas and North Louisiana.

Thunderstorm Wind, Harrison

When
May 28, 4:15 PM CST
Where
Harrison County, 2.64 mi ESE of Hallsville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.484, -94.529

Several trees were blown down between mile marker 607 and 608 on Interstate 20. The westbound lanes were blocked due to several trees down across the road.

Thunderstorm Wind, Harrison

When
May 28, 4:20 PM CST
Where
Harrison County, 3.2 mi ENE of Hallsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.514, -94.517

Several large trees were blown down across Highway 80 near Fire Tower Road.

Thunderstorm Wind, Harrison

When
May 28, 4:20 PM CST
Where
Harrison County, 3.87 mi ESE of Hallsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.488, -94.505

A large tree was blown down on Farm to Market Road 968 near the intersection of Muntz Cutoff Road.

Hail, Harrison

When
May 28, 4:25 PM CST
Where
Harrison County, 0.58 mi E of Waskom
Measured
1 in hail
Reported by
Social Media
Coordinates
32.480, -94.060

Quarter size hail fell in Waskom. Report from the KSLA-TV Facebook page.

Thunderstorm Wind, Gregg

When
May 28, 4:28 PM CST
Where
Gregg County, 0.85 mi ENE of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.385, -94.867

Trees and power lines were blown down in Kilgore.

Thunderstorm Wind, Panola

When
May 28, 4:30 PM CST
Where
Panola County, 4.35 mi NNE of Beckville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.311, -94.431

Several trees were blown down north of Beckville a few miles south of the Harrison County line.

Thunderstorm Wind, Harrison

When
May 28, 4:35 PM CST
Where
Harrison County, 0.71 mi W of Gill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.401, -94.342

Large trees were blown down near the Gill community.

Thunderstorm Wind, Cherokee

When
May 28, 4:40 PM CST
Where
Cherokee County, Rusk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.800, -95.150

Numerous trees and power lines were blown down in Rusk.

Thunderstorm Wind, Panola

When
May 28, 4:55 PM CST
Where
Panola County, 1.71 mi NNE of Carthage
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.173, -94.340

Widespread trees were blown down across Panola County.

Thunderstorm Wind, Panola

When
May 28, 4:57 PM CST
Where
Panola County, 2.52 mi WSW of Carthage
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.136, -94.390

Trees and power lines were blown down along Highway 315.

Hail, Cherokee

When
May 28, 6:20 PM CST
Where
Cherokee County, 2.04 mi SSW of Brunswick
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.551, -95.058

Half dollar size hail fell south of Alto.

Flash Flood, Cherokee

When
May 28, 6:30 PM CST to 8:45 PM CST
Where
Cherokee County, 1.34 mi WSW of Linwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.663, -95.001

Highway 21 was flooded near the Linwood community.

Flash Flood, Cherokee

When
May 28, 6:35 PM CST to 8:45 PM CST
Where
Cherokee County, 1.08 mi S of Alto to 1.19 mi S of Alto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.634, -95.070

Farm to Market Road 1911 was flooded just south of Alto.

Thunderstorm Wind, Angelina

When
May 28, 6:44 PM CST
Where
Angelina County, 1.59 mi N of Prosser
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.372, -94.755

Several trees were snapped or uprooted just north of Lufkin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691372, 691923, 691924, 691387, 691388, 691391, 691401, 691410, 691407, 691411, 691412, 691413, 691414, 691415, 691416, 691417, 691418, 691419, 691477, 691478, 691479, 691480, 691481.